Man Says CVS Gave Daughter Wrong DrugJan 1, 2006
A Raynham, Mass., family is warning people to closely check their prescriptions after a 5-year-old girl received an adult dose of Valium by mistake.
NewsCenter 5's Rhondella Richardson reported that Rick Ferranti's daughter, Kayla, left preschool Friday still complaining of stomach pain. The family is returning to the CVS on Bedford Street in East Bridgewater after learning Thursday night that a pharmacist there gave the 5-year-old girl valium instead of the bladder relaxer she needed after surgery.
Kayla had two doses of liquid Valium.
"She got very hyper, she kept laughing and laughing," Ferranti said.
Click here to find out more!
After another dose, Kayla started to complain that she felt dizzy and her stomach hurt.
"I couldn't stop being silly," she said.
CVS attributed the confusion to the similar spelling of the drug names. The child was given Diazepam, the wrong drug, a liquid Valium. The doctor prescribed Ditropan.
By all accounts, the doctor's prescription was clearly written. When he leaned of the error, the Ferranti's doctor called CVS.
In a statement, CVS noted that its "error rate is well below the industry average, and in fact is declining in Massachusetts."
"You really have to check (your prescription). Don't trust them," said Ferranti.
CVS offered its sincere apology to the family for the mistake. They said they'll put measures in place to prevent a recurrence of the problem. The pharmacist in question will remain on the job during the ongoing investigation.